MENU
 

It's easy to get answers about health and nutrition! Just send your question by email to askdrgourmet@drgourmet.com and Dr. Harlan will respond to selected questions of general interest. Answers will be posted in the Ask Dr. Gourmet newsletter (sign up now!) and archived in the Ask Dr. Gourmet section of the website.

Please note that the Ask Dr. Gourmet feature is restricted to questions regarding food and nutrition. Due to the many questions we receive, not all questions may be answered. For more specific questions about your individual health, please contact your doctor. About Timothy S. Harlan, MD, FACP | Terms of Use | Privacy Policy


 

Ask Dr. Gourmet



Is it safe to take a magnesium supplement if I am on Coumadin (warfarin)?

I need to know can I take magnesium along with warfarin?

Dr. Gourmet Says...

whole almonds spilling out of a glass bowl

There should not be an interaction between taking magnesium supplements and Coumadin (warfarin).

Note that I generally do not recommend such supplements to patients without a specific cause. There are other medications and some medical conditions that mean you should avoid using magnesium supplements. As such, this is a question that you should call and ask your doctor about before starting any supplement for any reason. It is very possible that you are taking another medication that could interact with the magnesium.

Green leafy vegetables are often the first thing you think of for getting more magnesium in your diet, but as you know, they also tend to be high in Vitamin K, which Coumadin users need to monitor carefully. There are plenty of food sources of magnesium that are not green leafy vegetables, however, including tree nuts like almonds and cashews and legumes like peanuts, black beans, and edamame (soybeans). Often breads and cereals have been fortified with magnesium, as well.

Thanks for writing,

Timothy S. Harlan, MD, FACP
Dr. Gourmet